Kentucky, 2019

Hail in Kentucky, June 2, 2019

June 2, 2019 · NWS JKL · 1 event in 1 county or zone

An isolated severe storm dropped quarter size hail in Pike county during the afternoon hours of Sunday, June 2, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated severe storm dropped quarter size hail in Pike county during the afternoon hours of Sunday, June 2, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 2, 2:01 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 2, 2:01 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
301 PM EDT Sun Jun 2 2019

.SHORT TERM...(This evening through Monday night)
Issued at 301 PM EDT SUN JUN 2 2019

Isolated to scattered showers and storms will form and move across
eastern Kentucky this afternoon into early this evening. There is
a very marginal risk that a storm or two could produce damaging
wind gusts. The new forecast will include an afternoon period to
account for the aforementioned shower and storm activity. The last
showers and storms should be exiting the area between 4 and 5Z
tonight. After that, we can expect partly cloudy to mostly clears
skies overnight. The weather Monday and Monday night will feature
warm and dry weather, as a ridge of high pressure settles over the
region. Mostly clear skies and light winds will be on tap.
Low temperatures the next two nights will vary from the upper 40s
in valleys to the lower 50s on ridges. Highs on Monday should
max out in the upper 60s to lower 70s, in the cooler air in the
wake of a departed cold front.

.LONG TERM...(Monday night through Saturday)
Issued at 435 AM EDT SUN JUN 2 2019

The extended portion of the forecast begins on Monday night with an
upper level pattern gaining some amplitude and more resemble of a
season transition pattern. For the Monday night period through
Tuesday, a mid level ridge will be in position and coupled with
passing surface high pressure across the OH Valley and Middle
Atlantic states. This will keep drier and cooler conditions across
the area. By Wednesday however, the ridge weakens and shifts off to
the east as the northern jet stream lifts further north. As this
occurs, a shortwave will track along the northern stream of the jet
as a new ridge builds over the northern Plains. As the ridge builds,
an upper low will eject east out of the four corners region
undercutting the ridge. This low will slowly meander eastward out
from under the main flow. The low will drag moisture up from the
Gulf in tandem with the passing perturbations along the northern
stream. This scenario will set the stage for showers and
thunderstorms across eastern Kentucky for Wednesday and Thursday. In
addition the passing wave over the north will leave behind a
lingering boundary at the surface. At this time, the pattern shows a
lack of strong forcing but the amount of moisture shown in the model
soundings combined with the instability generated will make heavy
rainfall a possible threat to monitor.

As the pattern further transitions for Friday and Saturday the ridge
developing along the northern stream actually strengthens as it
shifts east into the Great Lakes region. The previously mentioned
low continues to meander east. This becomes a point of initiation
for convection each day and into the rest of the weekend. The focus
of the convection will intensify each afternoon and evening for
Friday and Saturday. In fact, the models hint at a blocking type
pattern over the eastern CONUS, more specifically over the
Appalachian Range. The Euro goes so far as to highlight a Rex Block
over this area. The GFS shows more of a normal blocking pattern.
Overall, the lingering low over the OH and TN Valleys will develop
showers and thunderstorms each day but will likely slowly begin to
fill over time through the weekend. Nonetheless, the pattern will
remain active and wet for eastern Kentucky from Wednesday through
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 122 PM EDT SUN JUN 2 2019

Overall, we can expect VFR conditions throughout the TAF valid
period. However, with scattered showers and storms in the forecast
through early this evening, there will be the possibility of MVFR
or worse conditions for brief periods of time if a thunderstorm or
intense shower directly affects a given TAF site. That will be the
focus of the TAFs for now. Patchy valley fog will be possible
tonight along with fog at locations that receive rainfall this
afternoon, so we'll be monitoring that situation tonight as well.
VFR conditions will be on tap for Monday across the entire area
with mostly clear skies and light winds expected.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...SHALLENBERGER
AVIATION...AR
Hazardous weather outlook, Jun 2, 2:55 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Sun Jun 2 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 AM EDT Sun Jun 2 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop across the area late this
morning and into the afternoon. A few of these storms could
become strong with gusty winds and small hail the main concern.
Some of the thunderstorms could linger into the evening in the
southeast parts of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible, at times, from Tuesday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/SHALLENBERGER

In the hours before

Special weather statement, Jun 2, 1:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Sun Jun 2 2019

KYZ106-108-021930-
Morgan-Wolfe-
249 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN AND
NORTHEASTERN WOLFE COUNTIES...

At 247 PM EDT, a strong thunderstorm was located over Hazel Green, or
8 miles northeast of Campton, moving southeast at 20 mph.

Winds in excess of 30 mph and half inch diameter hail are possible
with this storm.

Locations which may be affected include... Lewis, Lower Gilmore,
Rosefork, Rexville, Stacy Fork, Daysboro, Sellars, Toliver, Gilmore,
Lee City, Payton, Trent, Hazel Green, Shockey, Gosneyville, Belknap,
Helechawa, Upper Gilmore, Lizzielane and Maytown.

LAT...LON 3784 8322 3778 8325 3777 8327 3776 8326
      3768 8330 3768 8333 3780 8351 3786 8346
TIME...MOT...LOC 1847Z 293DEG 18KT 3780 8342

HAL
Special weather statement, Jun 2, 2:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
327 PM EDT Sun Jun 2 2019

KYZ120-022000-
Pike-
327 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PIKE COUNTY...

At 325 PM EDT, a strong thunderstorm was located over Forest Hills,
moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations which may be affected include... Forest Hills, Huddy,
Canada, Turkey Creek, Belfry, Aflex, Hardy and Sidney.

LAT...LON 3757 8214 3761 8237 3769 8236 3769 8230
      3767 8229 3767 8227 3765 8223 3762 8221
      3763 8219 3764 8219 3765 8218 3762 8218
      3761 8216 3759 8215 3759 8214
TIME...MOT...LOC 1925Z 277DEG 19KT 3764 8227

HAL

The radar

The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
June 2, 2:45 PM EST
Where
Pike County, 1.86 mi NNW of Ransom
Measured
1 in hail
Reported by
Social Media
Coordinates
37.596, -82.208

A report of quarter sized hail southeast of Hardy was relayed to the weather office via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816402.